Alert archive / Kansas / Wind Advisories in 2014

Wind Advisory 10, NWS Topeka, KS

March 27, 20145 counties in Kansas

NWS Topeka, KS issued this wind advisory at Mar 27, 2014, 3:12 AM CDT for 5 counties in Kansas. It took effect at Mar 27, 2014, 8:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2014, 3:12 AM CDT (08:12 UTC)
In effect from
Mar 27, 2014, 8:00 AM CDT
Expired
Mar 27, 2014, 3:00 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

838 
WWUS73 KTOP 270812
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
312 AM CDT THU MAR 27 2014

...WIND ADVISORY IN EFFECT FROM 800 AM TO 300 PM CDT THURSDAY...

.STRONG SOUTHERLY WINDS WILL DEVELOP AHEAD OF A SURFACE COLD FRONT
THIS MORNING AND INTO THE EARLY AFTERNOON HOURS.

KSZ054>056-058-059-272000-
/O.NEW.KTOP.WI.Y.0010.140327T1300Z-140327T2000Z/
LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...EMPORIA...OTTAWA
312 AM CDT THU MAR 27 2014

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 3 PM CDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 3 PM CDT
THIS AFTERNOON. 


* TIMING...WIND SPEEDS WILL INCREASE AFTER 800 AM AND DIMINISH BY
  300 PM.

* WINDS...SOUTH WINDS WILL BE SUSTAINED AT 25 TO 35 MPH WITH GUSTS
  UP TO 45 MPH

* IMPACTS...MOTORIST OF HIGH PROFILE VEHICLES ON EAST TO WEST
  ORIENTED ROADWAYS SUCH AS INTERSTATE 35 SHOULD DRIVE WITH
  CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
1 follow-up statement
766 
WWUS73 KTOP 271951
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
251 PM CDT THU MAR 27 2014

KSZ054>056-058-059-272100-
/O.EXP.KTOP.WI.Y.0010.000000T0000Z-140327T2000Z/
LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...EMPORIA...OTTAWA
251 PM CDT THU MAR 27 2014

...WIND ADVISORY WILL EXPIRE AT 3 PM CDT THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 3 PM CDT THIS AFTERNOON. 

WIND SPEEDS WILL REMAIN RATHER STRONG THROUGH THE REMAINDER OF THE
AFTERNOON...BUT WILL CONTINUE TO STEADILY DIMINISH...AND THE
ADVISORY WILL BE ALLOWED TO EXPIRE. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 27, 12:09 AM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Mar 27, 12:09 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1209 AM CDT Thu Mar 27 2014

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Thursday)
Issued at 331 PM CDT WED MAR 26 2014

20Z water vapor imagery shows a weak shortwave lifting northeast
from the TX panhandle across southeast KS. Forcing from this wave
along with some low level moisture advection has allowed an area of
showers to move across southern KS this afternoon. A couple more
waves were noted upstream in water vapor imagery, one moving over the
desert southwest and another near the Pacific northwest coast. At
the surface, an area of low pressure has steadily been deepening
through the afternoon across the NEB panhandle and eastern WY. This
has created a strong pressure gradient across the central plains
with southerly winds gusting around 50 MPH in central KS.
Additionally better low level moisture continues to advect north
into the region.

For tonight think scattered to numerous showers will move across
mainly eastern KS through the early evening as forcing from the
upper wave passes by. Models continue to show no real instability
for deep moist convection and so far there has not been much
lightning with the activity to the south. The forecast anticipates a
break in measurable precip after midnight as forcing from the upper
wave exits to the east and the next shortwave still to the west.
Think the models generating very light QPF during the early morning
hours is a result of persistent low level isentropic upglide
progged. Because of this have kept a slight chance POP overnight but
think some patchy or areas of drizzle are possible. With the
continued advection of low level moisture, stratus is likely to
cause overcast skies through the night. Models also keep a strong
pressure gradient with south winds gusting up to 35 MPH. With this
in mind, expect temps to remain relatively mild overnight and have
increased Thursday morning lows a couple degrees into the middle
40s.

The next shortwave out west is expected to propagate across the
central plains Thursday morning with an attending cold front moving
through the area by early afternoon. Ahead of the front, models
continue to show surface based instability with CAPE on the order of
1000 to 1500 J/KG. The GFS remains a faster solution with the front
suggesting there would be a narrow window for thunderstorm
development before the activity would likely move east into MO. At
this time think thunderstorms chances will be at there highest from
the late morning into the early afternoon for areas along and east
of a line from Emporia to Topeka. Deep layer shear of 50 to 60 KTS
would be sufficient for updrafts to organize so will need to
continue to monitor potential for strong or even severe
thunderstorms. At this time 0-1 KM shear parameters trend less
favorable for tornadoes by early afternoon due to the veering low
level winds, so the main concern with any thunderstorm activity
appears to be hail and winds. Speaking of winds, models continue to
show a strong pressure gradient out ahead of the front. There is a
chance that winds increase to advisory levels once again Thursday
morning across east central KS. Have opted to let the current
advisory run its course before issuing another one, so later shifts
will need to reevaluate the possible wind advisory for Thursday.
Models are showing the low clouds to scatter out by late in the
morning with a clear slot ahead of the front. Think this may help
temps warm with deep mixing of the boundary layer and have raised
highs across eastern KS into the middle and upper 60s. Cold air
advection should begin across north central KS earlier in the day so
highs are forecast to only reach the upper 50s.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 331 PM CDT WED MAR 26 2014

Cold front well east and upper trough axis sliding through should
end precip chances before dawn, but confidence in dry conditions
persisting through the weekend continues to lower. Upper forcing
with the next wave passing through Friday appears stronger, though
low level moisture will obviously be much lower than that of
Thursday. GFS and NAM show wide variations in frontogenesis strength
and persistence, and with moisture concerns, the challenge will be
if anything measurable will fall. Raised PoPs a bit at this point,
maintaining a broad-brush approach, hoping some better determination
of where the greater chances will be will become clearer in future
runs. Expect temps to struggle to rise a lot in weak winds and at
least quite a bit of mid and high cloud and trended highs down.

Broad, modest upper ridging takes hold through the Sunday,
though the stronger system Friday keeps southerly winds in check a
bit longer for a slightly cooler Saturday. Winds could become an
issue Sunday afternoon, with advisory levels possible as the next
wave in the zonal flow nears. Will keep small PoPs going Sunday
night with deeper moisture still a limiting factor. By late week
however, with the upper flow becoming a bit more southwest, moisture
return should be a bit better for the next system coming in the
Tuesday night and Wednesday periods for better thunderstorm
potential.

&&

.AVIATION...(For the 06Z TAFs through 06Z Thursday Night)
Issued at 1151 PM CDT WED MAR 26 2014

Widespread MVFR ceilings are in place across the region with an
area of IFR ceilings in much of central KS. The IFR cigs will
build into MHK around 07Z...and likely into TOP/FOE by around 10Z.
Expect cigs to increase shortly after 12Z to MVFR, and likely
scatter out in the 16Z to 19Z time frame. Winds will increase
sharply between 12Z and 18Z in the morning before tapering and
veering out of the west during the afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...65
AVIATION...Barjenbruch
Hazardous weather outlook, Mar 26, 8:26 PM CDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
826 PM CDT WED MAR 26 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-280130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
826 PM CDT WED MAR 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA AFTER MIDNIGHT
TONIGHT. STRONG STORMS ARE NOT EXPECTED THROUGH SUNRISE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FOR MUCH OF THE AREA DURING
THE DAY THURSDAY. A FEW STRONG TO SEVERE STORMS COULD NOT BE RULED
OUT ACROSS FAR EAST CENTRAL KANSAS THURSDAY AFTERNOON AND EARLY
EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING HAIL AND LOCALLY DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Mar 26, 9:40 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
940 PM CDT WED MAR 26 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND GST 1 E BLUE RAPIDS         39.68N 96.63W
03/26/2014  M56 MPH          MARSHALL           KS   MESONET

0406 PM     NON-TSTM WND GST 3 WSW HOLTON            39.45N 95.80W
03/26/2014  M56 MPH          JACKSON            KS   MESONET

1223 PM     NON-TSTM WND GST 2 SSE CONCORDIA         39.55N 97.65W
03/26/2014  M55 MPH          CLOUD              KS   ASOS

0158 PM     NON-TSTM WND GST 2 S JUNCTION CITY       39.00N 96.83W
03/26/2014  M55 MPH          GEARY              KS   ASOS

            ASOS STATION FORT RILEY (MARSHALL AAF)

0256 PM     NON-TSTM WND GST 3 NE OGDEN              39.14N 96.67W
03/26/2014  M54 MPH          RILEY              KS   ASOS

            ASOS STATION MANHATTAN REGIONAL AIRPORT

&&

NWS TOPEKA KS
IRIS SYSTEM
Local storm report, Mar 26, 9:44 PM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
944 PM CDT WED MAR 26 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     NON-TSTM WND GST 4 WNW HORTON            39.69N 95.59W
03/26/2014  M52 MPH          BROWN              KS   TRAINED SPOTTER

            WINDS BLEW DOWN A SMALL OUTBUILDING.

&&

NWS TOPEKA KS
IRIS SYSTEM
Local storm report, Mar 26, 10:06 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1006 PM CDT WED MAR 26 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     NON-TSTM WND GST 2 SW ABILENE            38.90N 97.24W
03/26/2014  M53 MPH          DICKINSON          KS   MESONET

            MESONET STATION 1 WSW ABILENE /KK78/

0533 PM     NON-TSTM WND GST 3 E ROBINSON            39.81N 95.35W
03/26/2014  M53 MPH          BROWN              KS   MESONET

            MESONET STATION 2 NW LEONA /CW5466/

0417 PM     NON-TSTM WND GST 2 ESE PAULINE           38.95N 95.66W
03/26/2014  M52 MPH          SHAWNEE            KS   ASOS

            ASOS STATION FORBES FIELD AIRPORT /FOE/

0347 PM     NON-TSTM WND GST 1 S MAYETTA             39.32N 95.72W
03/26/2014  M51 MPH          JACKSON            KS   MESONET

            MESONET STATION 1 S MAYETTA /KS011/

0146 PM     NON-TSTM WND GST 5 NNW OLPE              38.33N 96.19W
03/26/2014  M49 MPH          LYON               KS   ASOS

            ASOS STATION EMPORIA MUNICIPAL AIRPORT /EMP/

0359 PM     NON-TSTM WND GST 2 NE SAINT MARYS        39.21N 96.05W
03/26/2014  M48 MPH          POTTAWATOMIE       KS   MESONET

            MESONET STATION 2 NE SAINT MARYS /DW0314/

0355 PM     NON-TSTM WND GST 3 ENE TOPEKA            39.07N 95.63W
03/26/2014  M46 MPH          SHAWNEE            KS   ASOS

            ASOS STATION TOPEKA, KS /TOP/

0356 PM     NON-TSTM WND GST 4 NNE LAWRENCE          39.01N 95.22W
03/26/2014  M46 MPH          DOUGLAS            KS   ASOS

            ASOS STATION LAWRENCE MUNICIPAL AIRPORT
            /LWC/

0358 PM     NON-TSTM WND GST 3 NNE NEW STRAWN        38.30N 95.72W
03/26/2014  M46 MPH          COFFEY             KS   MESONET

            MESONET STATION 2 NNE NEW STRAWN /KUKL/

0311 PM     NON-TSTM WND GST 1 ENE GRANDVIEW PLAZA   39.03N 96.78W
03/26/2014  M45 MPH          GEARY              KS   MESONET

            MESONET STATION 1 E GRANDVIEW PLAZA /K5JCT/

&&

NWS TOPEKA KS
IRIS SYSTEM
Local storm report, Mar 26, 10:08 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1008 PM CDT WED MAR 26 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     NON-TSTM WND GST 3 NW TOPEKA             39.08N 95.73W
03/26/2014  M44 MPH          SHAWNEE            KS   MESONET

0158 PM     NON-TSTM WND GST 4 SSE GREENLEAF         39.67N 96.96W
03/26/2014  M44 MPH          WASHINGTON         KS   MESONET

0308 PM     NON-TSTM WND GST 2 SSW IDANA             39.33N 97.28W
03/26/2014  M44 MPH          CLAY               KS   MESONET

0432 PM     NON-TSTM WND GST 1 ESE RESERVE           39.97N 95.54W
03/26/2014  M43 MPH          BROWN              KS   MESONET

0440 PM     NON-TSTM WND GST 3 SSW LECOMPTON         39.00N 95.41W
03/26/2014  M42 MPH          DOUGLAS            KS   MESONET

0246 PM     NON-TSTM WND GST 5 NW MCFARLAND          39.11N 96.29W
03/26/2014  M41 MPH          WABAUNSEE          KS   MESONET

0244 PM     NON-TSTM WND GST MELVERN                 38.50N 95.64W
03/26/2014  M40 MPH          OSAGE              KS   MESONET

0700 PM     HIGH SUST WINDS  3 SW CENTRALIA          39.70N 96.16W
03/26/2014  M40 MPH          NEMAHA             KS   MESONET

&&

NWS TOPEKA KS
IRIS SYSTEM

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 1:03 PM CDTSpecial Weather StatementTOPDouglas27 min
Mar 27, 1:06 PM CDTSpecial Weather StatementTOPDouglas24 min
Mar 27, 1:18 PM CDTSevere Thunderstorm WarningTOPDouglas27 min
Mar 27, 1:56 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin34 min

Nearby

Wind Advisories in Kansas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.